|| Checking for direct PDF access through Ovid
The major adverse effect identified with tacrine use is hepatocellular toxicity, characterized by elevations in serum alanine aminotransferase (ALT). These ALT elevations have usually been mild but have exceeded 20 times the upper limit of normal in 2% of patients enrolled in controlled clinical trials of tacrine. No deaths have been linked to tacrine hepatotoxicity to date. There is no reliable method for determining which patients are at risk of severe hepatotoxicity before starting treatment, and no clear symptoms may manifest until liver injury is severe. Therefore, serum ALT levels must be monitored in all patients receiving tacrine therapy. Under currently recommended guidelines, serum ALT levels should be monitored weekly for at least 18 weeks after tacrine therapy is commenced, and for a minimum of 6 weeks after any increase in dosage. Approximately 88% of patients who discontinued tacrine therapy due to elevated ALT levels and who were subsequently rechallenged with tacrine were able to tolerate long-term tacrine therapy.